Originally Posted by Derek Weaver
Prilosec is omeprazole. Omeprazole is the generic name. Anti inflammatories can be hard on the stomach. He likely gave it to you to help offset the potential discomfort.
Note: this isn't professional advice
Wow. This is a double whammy in the wrong direction...my line of thinking is so far removed from this type of thing I couldn't even fathom it.
So it used to be, use one drug, eventually have side effects...then get a second drug for the side effects later.
Now it's give two drugs right off the bat?!?
So, guessing that they gave you a COX-2 inhibitor for the pain, which can cause:
COX-2 inhibitors may increase the risk of serious, even fatal stomach and intestinal adverse reactions, such as ulcers, bleeding, and perforation of the stomach or intestines but to a lesser extent than other nonselective NSAIDs that block both COX-1 and COX-2. These events can occur at any time during treatment and without warning symptoms.
They then gave you a proton pump inhibitor to slow/stop your stomach acid production. This will not necessarily stop what the COX-2 inhibitors are doing to your stomach lining in the first place (that is its own separate mechanism), it will simply reduce the possibility of compounded damage of stomach acid on the damaged parts. It will also pretty much guarantee that you won't absorb your B12, minerals, or protein well from your food, all things that are pretty crucial to proper & quick healing.
You may not heal well (which is hard to "measure" in the first place), but at least you won't have heartburn and be upset at your doctor! Jeez.